Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 474, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 1997, 5:57 AM CDT for Cotton County, Stephens County, Tillman County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 5:57 AM CDT (10:57 UTC)
- Expired
- Aug 22, 1997, 7:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cotton County, OK, Stephens County, OK, Tillman County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:30 AM CDT | Thunderstorm Wind | Grandfield, OK | Severe thunderstorm winds downed tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
198
WUUS1 KOKC 221059 RRA
SVROKC
OKC033-137-141-221200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
557 AM CDT FRI AUG 22 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM
WARNING EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
COTTON...STEPHENS AND EASTERN TILLMAN
INCLUDING THE FOLLOWING LOCATIONS
BRAY...COMANCHE...DEVOL...DUNCAN...GRANDFIELD...HOLLISTER
...LOCO...RANDLETT...TEMPLE...VELMA AND WALTERS
AT 557 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING ACROSS SOUTHERN GRADY AND COMANCHE COUNTIES...MOVING SOUTH AT
40 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING WINDS
WITH GUSTS OVER 60 MPH. QUICKLY SEEK SHELTER IN A STURDY STRUCTURE AWAY
FROM WINDOWS. MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.
LAT...LON 3418 9825 3417 9887 3454 9885 3438 9861
3449 9815 3464 9812 3467 9756 3435 9760What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:05 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 3:05 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 AM CDT FRI AUG 22 1997 LUKS LIKE THE MAIN WX THIS PKG WL BE 1ST PD. TSTM COMPLEX EXPCTD TO CONT SWD ACRS FA THIS MORNG...WITH MCV RE-FIRING STORMS IN SERN ZNS THIS AFTN/EVENG. HVY RAIN WL BE FAIRLY QUICK TO MOVE OVR ANY GIVEN AREA...SO WL NOT ISSUE FFA ATTM. SUBSIDENSE BEHIND SHTWV WL PRECLUDE POPS TNGT...AND ISENT LIFT AREA WL HV MOVD MORE NE INTO UPR MO RVR VLY. SOME CHC OF EVENG TSTMS OVR ERN NM...BUT ACTVTY SHUD STAY W OF AREA. WITH LGT ELY WNDS TNGT AND MOCLR SKIES...SOME AREAS OF FOG WL FORM WITH VSBYS HI ENOUGH TO PRECLUDE MENTN IN PUBLIC PTN OF FCSTS. SAT SHUD BE QUIET AND WARMER AS WNDS RECOVER TO SLY IN WRN OK. SLGT CHC THAT ANY TSTMS FORMING TO OUR NW MAY SNEAK INTO NWRN OK SAT NGT. WL GO WITH 20 PCT POPS THERE. ..04.. GAG 89/65/91/66 1102 PNC 88/66/90/69 1101 HBR 87/66/90/67 2001 SPS 89/70/92/69 6101 OKC 86/68/89/68 3001 DUA 88/71/89/70 +2\00 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 22, 4:56 AM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0456 AM CDT FRI AUG 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 AM 4 WNW BESSIE OK 84 MPH WIND GUST, MEASURED
08/22/97 WASHITA OKLAHOMA MESONETWORK
0440 AM 4 WNW BESSIE OK 58 MPH WIND GUST, MEASURED
08/22/97 WASHITA OKLAHOMA MESONETWORK
PURPURALocal storm report, Aug 22, 5:00 AM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0456 AM CDT FRI AUG 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 AM 4 WNW BESSIE OK 84 MPH WIND GUST, MEASURED
08/22/97 WASHITA OKLAHOMA MESONETWORK
0440 AM 4 WNW BESSIE OK 58 MPH WIND GUST, MEASURED
08/22/97 WASHITA OKLAHOMA MESONETWORK
PURPURASpecial weather statement, Aug 22, 5:03 AM CDT, 54 minutes before
OKZ009>040-042-221030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 505 AM CDT FRI AUG 22 1997 SEVERE THUNDERSTORM WATCH NUMBER 712...WHICH WAS IN EFFECT UNTIL 9 AM... HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ELLIS...WOODWARD...ROGER MILLS...BECKHAM...DEWEY...CUSTER...MAJOR... BLAINE...GARFIELD...KINGFISHER...NOBLE...LOGAN...AND PAYNE. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR THE FOLLOWING COUNTIE.S... HARMON...GREER...JACKSON...KIOWA...WASHITA...CADDO...TILLMAN... COMANCHE...CANADIAN...GRADY...STEPHENS...OKLAHOMA...CLEVELAND... MCCLEAN...GARVIN...LINCOLN...POTTAWATOMIE...SEMINOLE...PONTOTOC... AND HUGHES.
Special weather statement, Aug 22, 5:05 AM CDT, 52 minutes before
OKZ009>040-042-221030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 505 AM CDT FRI AUG 22 1997 SEVERE THUNDERSTORM WATCH NUMBER 712...WHICH WAS IN EFFECT UNTIL 9 AM... HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ELLIS...WOODWARD...ROGER MILLS...BECKHAM...DEWEY...CUSTER...MAJOR... BLAINE...GARFIELD...KINGFISHER...NOBLE...LOGAN...AND PAYNE. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR THE FOLLOWING COUNTIES... HARMON...GREER...JACKSON...KIOWA...WASHITA...CADDO...TILLMAN... COMANCHE...CANADIAN...GRADY...STEPHENS...OKLAHOMA...CLEVELAND... MCCLEAN...GARVIN...LINCOLN...POTTAWATOMIE...SEMINOLE...PONTOTOC... AND HUGHES.
Local storm report, Aug 22, 5:26 AM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0526 AM CDT FRI AUG 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM 4 NNW FORT COBB OK 69 MPH WIND GUST, MEASURED
08/22/97 CADDO OKLAHOMA MESONETWORK
PURPURALocal storm report, Aug 22, 5:30 AM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0526 AM CDT FRI AUG 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM 4 NNW FORT COBB OK 69 MPH WIND GUST, MEASURED
08/22/97 CADDO OKLAHOMA MESONETWORK
PURPURAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Aug 22, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 60 min |
| Aug 22, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Aug 22, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 48 min |
| Aug 22, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Aug 22, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 60 min |
| Aug 22, 2:40 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 60 min |
| Aug 22, 2:55 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 60 min |
| Aug 22, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Aug 22, 3:58 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 62 min |
| Aug 22, 4:36 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 54 min |
| Aug 22, 4:52 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 68 min |
| Aug 22, 5:14 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 61 min |
| Aug 22, 5:30 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 60 min |
| Aug 22, 6:28 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 62 min |
| Aug 22, 7:31 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.